Kentucky, 2010Damaging Winds in Kentucky, August 5, 2010
August 5, 2010 · NWS JKL · 25 events in 14 counties and zones
The atmosphere was primed for strong to severe thunderstorm activity on August 5th. At the surface, a very warm and moist air mass was in place, as evidenced by the 70+ degree dewpoints that were being seen in the surface obs and the -4 to -6 lifted indices that were showing up in the SPC forecast maps.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $156,000
- Crop damage
- $5,000
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The atmosphere was primed for strong to severe thunderstorm activity on August 5th. At the surface, a very warm and moist air mass was in place, as evidenced by the 70+ degree dewpoints that were being seen in the surface obs and the -4 to -6 lifted indices that were showing up in the SPC forecast maps. A 25-40 kt low level jet and a bullseye of moisture convergent were also present. The storms began firing along a cold front that was approaching from the northwest. The most widespread activity took place during the afternoon hours. All of the damage reports received that day were of downed trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 5, 6:50 AM EST, 3 hours 35 minutes earlier.
Area forecast discussion, Aug 5, 6:50 AM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
750 AM EDT THU AUG 5 2010
.SHORT TERM.../TODAY THROUGH FRIDAY/
A COMPLEX OF THUNDERSTORMS INITIATING OFF OF OUTFLOW CONTINUES TO
SURVIVE DESPITE WANING INSTABILITY. THE MORE INTENSE CELLS HAVE
BECOME MORE ISOLATED IN THE PAST HOUR...AND EXPECT THIS COMPLEX TO
WIND DOWN IN THE NEXT COUPLE OF HOURS. A COLD FRONT WILL MOVE THROUGH
TODAY...PROVIDING ENOUGH FORCING FOR NUMEROUS CONVECTION TO DEVELOP.
SOME OF THE STORMS COULD BECOME SEVERE WITH ENOUGH STORM-SCALE
INTERACTION. DAMAGING WINDS WILL BE THE MAIN THREAT. LOCALLY HEAVY
RAINFALL WILL ALSO BE POSSIBLE AND WILL MENTION ISOLATED FLASH
FLOODING IN AREAS THAT HAVE SEEN HEAVY RAINFALL RECENTLY...WITH THE
MAJORITY OF THE AREA AT LEAST UNDER A THREAT OF NUISANCE FLOODING OF
LOW LYING AREAS. THE CURRENT HEAT ADVISORY LOOKS ON TARGET...WITH
HEAT INDICES OF AROUND 100 DEGREES GENERALLY SOUTH OF I-64...AND
BETWEEN 95 AND 100 DEGREES ALONG AND NORTH OF I-64.
THE FRONT WILL EXIT THE AREA TONIGHT...WITH CONVECTION GRADUALLY
WINDING DOWN FROM NORTH TO SOUTH WITH THE LOSS OF HEATING AND DEEPER
MOISTURE. HAVE CONFINED ISOLATED POPS TO THE TENNESSEE AND VIRGINIA
BORDERS ON FRIDAY...AS THE DEEPER MOISTURE WILL BE WELL SOUTH OF THE
COMMONWEALTH BY THIS TIME.
FOR TEMPERATURES...THE INHERITED NUMBERS LOOKED LIKE A NICE
COMPROMISE BETWEEN THE CURRENT WRF AND GFS VALUES...SO DID NOT
DEVIATE MUCH FROM THOSE.
.LONG TERM.../FRIDAY NIGHT THROUGH WEDNESDAY/
THE MODELS REMAIN IN GOOD AGREEMENT BUILDING AN UPPER LEVEL RIDGE
BACK IN ACROSS THE MID-MISSISSIPPI VALLEY. TEMPERATURES WILL BE
BUILDING ONCE AGAIN EACH DAY...HOWEVER HUMIDITY DOES LOOK SLOWER TO
RETURN UNTIL AFTER MONDAY...AS THE GULF REMAINS CUT-OFF UNTIL THEN.
MADE VERY FEW CHANGES TO THE INHERITED FORECAST. DID RAISE A FEW
HIGH TEMPERATURES BY EARLY NEXT WEEK...ALTHOUGH STILL WELL BELOW THE
WARM-BIASED GFS.
THE PREVIOUS LONG TERM DISCUSSION FOLLOWS...
AT THE START OF THE PERIOD A COLD FRONT WILL BE WELL TO OUR SOUTH
WITH HIGH PRESSURE OVER THE GREAT LAKES. AS A RESULT WE WILL BE
UNDER THE INFLUENCE OF A SLIGHTLY COOLER AND MUCH LESS HUMID AIR
MASS FOR THE BEGINNING OF THE WEEKEND. HOWEVER...THE UPPER LEVEL
RIDGE WILL BUILD BACK INTO THE MIDDLE MS VALLEY EARLY NEXT
WEEK...WITH RISING HEIGHTS AND INCREASING TEMPERATURES AND DEWPOINTS
FOR OUR AREA. THE LONG RANGE MOS HIGH TEMPERATURES ARE TOO HIGH...AS
HAS BEEN THE CASE FOR MUCH OF THIS SUMMER...AND WILL BE DISREGARDED.
ANOTHER COLD FRONT SHOULD DROP INTO THE OHIO VALLEY NEXT WEEK...BUT
EXACTLY WHEN THIS GETS FAR ENOUGH SOUTH TO AFFECT OUR AREA IS
UNCERTAIN. HAVE FOLLOWED THE HPC GUIDANCE WITH THE FRONT REACHING
THE OH RIVER ON WEDNESDAY. AS SUCH HAVE KEPT ALL RAIN CHANCES OUT OF
THE FORECAST UNTIL WEDNESDAY.
&&
.AVIATION.../12Z TO 12Z/...UPDATED
A COLD FRONT DROPS DOWN FROM THE NORTH TODAY...BRINGING SCATTERED TO
NUMEROUS THUNDERSTORMS TO THE AREA BETWEEN 14Z AND 00Z. HAVE ADDED A
TEMPO FOR NEAR MVFR CIG AND MVFR VIS WITH THESE STORMS DURING THE
FIRST PART OF THE AFTERNOON. THE FRONT WILL CLEAR THE TAF SITES BY
00Z...WITH FOG LIKELY FORMING IN THE EVENING ONCE AGAIN...MAINLY IN
THE VALLEYS. WINDS THROUGH THE PERIOD WILL BE GENERALLY LIGHT...
OUTSIDE OF ANY THUNDERSTORM...AND EVENTUALLY SHIFT TO THE NORTHWEST
FOLLOWING FROPA.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR KYZ058>060-068-069-
079-080-083>088-106>120.
&&
SHORT TERM...GEOGERIAN
LONG TERM....SBH/GEOGERIAN
AVIATION...GREIF
Hazardous weather outlook, Aug 5, 10:17 AM EST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1117 AM EDT THU AUG 5 2010
KYZ058>060-068-069-079-080-083>088-106>120-061100-
ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-
MCCREARY-WHITLEY-KNOX-BELL-HARLAN-MORGAN-JOHNSON-WOLFE-MAGOFFIN-
FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-
PIKE-
INCLUDING THE CITIES OF...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN...
BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...INEZ...
PIKEVILLE
1117 AM EDT THU AUG 5 2010
...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 574 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
MAXIMUM HEAT INDEX VALUES WILL BE AROUND 100 DEGREES TODAY.
THUNDERSTORMS WILL BECOME NUMEROUS THIS AFTERNOON. SOME STORMS COULD
BECOME SEVERE...PRODUCING DAMAGING WIND GUSTS AND POSSIBLY HAIL.
ADDITIONALLY...SOME THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL...POSSIBLY CAUSING MINOR FLOODING OF LOW LYING AREAS.
FOR LOCATIONS THAT HAVE SEEN RECENT HEAVY RAINFALL...MULTIPLE ROUNDS
OF THUNDERSTORMS MAY PRODUCE FLASH FLOODING.
THUNDERSTORMS WILL GRADUALLY DIMINISH IN INTENSITY AND AREAL COVERAGE
TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS WILL BE POSSIBLE ALONG THE TENNESSEE AND VIRGINIA
BORDERS ON FRIDAY.
THUNDERSTORMS WILL BE POSSIBLE FOR ALL OF EASTERN KENTUCKY ON
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF HEAVY
RAINFALL...FLOODING...AS WELL HAIL OR STRONG OR DAMAGING WIND.
KYZ044-050>052-104-061100-
FLEMING-MONTGOMERY-BATH-ROWAN-ELLIOTT-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...SANDY HOOK
1117 AM EDT THU AUG 5 2010
...SEVERE THUNDERSTORM WATCH 574 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS WILL BECOME NUMEROUS THIS AFTERNOON. SOME STORMS COULD
BECOME SEVERE...PRODUCING DAMAGING WIND GUSTS AND POSSIBLY HAIL.
ADDITIONALLY...SOME THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL...POSSIBLY CAUSING MINOR FLOODING OF LOW LYING AREAS.
THUNDERSTORMS WILL GRADUALLY DIMINISH IN INTENSITY AND AREAL COVERAGE
TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF HEAVY
RAINFALL...FLOODING...AS WELL HAIL OR STRONG OR DAMAGING WIND.
GEOGERIAN/JP
In the hours before
Local storm report, Aug 5, 8:34 AM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
934 AM EDT THU AUG 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG 3 SE GULNARE 37.60N 82.51W
08/04/2010 PIKE KY EMERGENCY MNGR
A LARGE TREE WAS BLOWN DOWN AND BLOCKED KY HIGHWAY 194
BETWEEN MILLERS CREEK AND LOWES BRANCH.
0325 PM TSTM WND DMG 1 NW GULNARE 37.64N 82.56W
08/04/2010 PIKE KY DEPT OF HIGHWAYS
TREES WERE REPORTED DOWN ON KY HIGHWAY 194.
0330 PM TSTM WND DMG 4 WNW META 37.59N 82.50W
08/04/2010 PIKE KY DEPT OF HIGHWAYS
TREES WERE REPORTED DOWN TO HAVE BEEN BLOWN DOWN ALONG KY
HIGHWAY 194.
&&
JPLocal storm report, Aug 5, 9:29 AM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1029 AM EDT THU AUG 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 2 SW ELLIOTTVILLE 38.16N 83.30W
08/04/2010 ROWAN KY DEPT OF HIGHWAYS
TREES WERE REPORTED TO HAVE BEEN BLOWN DOWN IN THE DRY
CREEK COMMUNITY.
0515 PM TSTM WND DMG 4 W SANDY HOOK 38.09N 83.20W
08/04/2010 ELLIOTT KY COUNTY OFFICIAL
COUNTY DISPATCH REPORTS THAT TREES WERE BLOWN DOWN.
0530 PM TSTM WND DMG NW DIABLOCK 37.23N 83.17W
08/04/2010 PERRY KY DEPT OF HIGHWAYS
LARGE LIMBS WERE REPORTED TO HAVE BEEN BLOWN DOWN.
&&
JPSpecial weather statement, Aug 5, 10:20 AM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1120 AM EDT THU AUG 5 2010
KYZ044-051-052-051545-
FLEMING-ROWAN-BATH-
1120 AM EDT THU AUG 5 2010
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH
1145 AM EDT THURSDAY MORNING...
SOUTHERN FLEMING...
WEST CENTRAL ROWAN AND
NORTHERN BATH.
AT 1120 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BETHEL...OR
14 MILES NORTHWEST OF OWINGSVILLE...MOVING EAST AT 45 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...BETHEL AROUND
1125 AM EDT...PEBBLE AROUND 1130 AM EDT...WYOMING AROUND 1135 AM
EDT...RINGOS MILLS AROUND 1140 AM EDT...SHARKEY AROUND 1145 AM EDT.
RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
THURSDAY EVENING FOR EASTERN KENTUCKY.
RAY
Special weather statement, Aug 5, 10:25 AM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1125 AM EDT THU AUG 5 2010
KYZ050-051-051600-
BATH-MONTGOMERY-
1125 AM EDT THU AUG 5 2010
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH
NOON EDT THURSDAY...
SOUTH CENTRAL BATH AND
CENTRAL MONTGOMERY.
AT 1126 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GRASSY
LICK...OR 7 MILES NORTHEAST OF WINCHESTER...MOVING EAST AT 35 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...MOUNT STERLING
AROUND 1135 AM EDT...GATEWOODS STATION AROUND 1140 AM EDT...HOWARDS
MILL AROUND 1145 AM EDT...PEELED OAK AROUND 1150 AM EDT...HOPE AROUND
1155 AM EDT.
RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
THURSDAY EVENING FOR EASTERN KENTUCKY.
RAY
Thunderstorm Wind, Fleming
- When
- August 5, 10:25 AM EST to 10:30 AM EST
- Where
- Fleming County, Flemingsburg
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Department of Highways
- Coordinates
- 38.420, -83.730
Four trees were blown down from Flemingsburg towards Dalesburg on Hwy 57 and Cherry Grove Rd.
Thunderstorm Wind, Fleming
- When
- August 5, 10:25 AM EST to 10:30 AM EST
- Where
- Fleming County, Dalesburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.470, -83.670
A tree was blown down on Hwy 57 in Dalesburg.
Thunderstorm Wind, Breathitt
- When
- August 5, 12:29 PM EST to 12:34 PM EST
- Where
- Breathitt County, 2 mi W of Jackson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.550, -83.416
A tree was blown down on Highway 30 W.
Thunderstorm Wind, Breathitt
- When
- August 5, 12:29 PM EST to 12:34 PM EST
- Where
- Breathitt County, Jackson
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 37.550, -83.380
Multiple trees were blown down near Jackson.
Thunderstorm Wind, Pulaski
- When
- August 5, 1:05 PM EST to 1:10 PM EST
- Where
- Pulaski County, Somerset
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.100, -84.600
A member of the public phoned in a report of a 60 mph wind gust near Southwest High School in Somerset.
Thunderstorm Wind, Rockcastle
- When
- August 5, 1:08 PM EST to 1:13 PM EST
- Where
- Rockcastle County, 1 mi S of Brodhead
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.386, -84.420
A tree was blown down on Hwy 3245.
Thunderstorm Wind, Pulaski
- When
- August 5, 1:12 PM EST to 1:17 PM EST
- Where
- Pulaski County, Somerset
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 37.100, -84.600
Numerous trees were blown down on Ringo Rd, University Drive, and Hwy 2993.
Thunderstorm Wind, Wayne
- When
- August 5, 1:20 PM EST to 1:25 PM EST
- Where
- Wayne County, 4 mi SW of Monticello
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.789, -84.881
A tree was blown down on KY Hwy 858.
Thunderstorm Wind, Wayne
- When
- August 5, 1:25 PM EST to 1:30 PM EST
- Where
- Wayne County, Monticello
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Law Enforcement
- Coordinates
- 36.830, -84.830
Several trees were blown down in and near Monticello, blocking roads.
Thunderstorm Wind, Jackson
- When
- August 5, 1:29 PM EST to 1:34 PM EST
- Where
- Jackson County, Mc Kee
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 37.430, -84.000
Numerous trees were blown down on Hwy 30 and Cornelius Rd.
Thunderstorm Wind, Wayne
- When
- August 5, 1:30 PM EST to 1:35 PM EST
- Where
- Wayne County, Cooper
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.770, -84.850
A tree was blown down on KY Hwy 1258.
Thunderstorm Wind, Pike
- When
- August 5, 1:30 PM EST to 1:35 PM EST
- Where
- Pike County, 1 mi S of Aflex
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 37.785, -82.230
A tree was blown down near Aflex.
Thunderstorm Wind, Clay
- When
- August 5, 1:55 PM EST to 2:00 PM EST
- Where
- Clay County, Burning Spgs
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.250, -83.800
Several trees were blown down.
Thunderstorm Wind, Pike
- When
- August 5, 1:55 PM EST to 2:00 PM EST
- Where
- Pike County, Kimper
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Department of Highways
- Coordinates
- 37.500, -82.350
Trees were reported down along KY Hwy 194 near Kimper.
Thunderstorm Wind, Clay
- When
- August 5, 2:00 PM EST to 2:05 PM EST
- Where
- Clay County, Oneida
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Crop damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 37.270, -83.630
A few large trees and several large limbs were blown down. Corn was blown flat in a field and shingles were removed from some roofs in the area.
Thunderstorm Wind, Pike
- When
- August 5, 2:05 PM EST to 2:10 PM EST
- Where
- Pike County, 2 mi E of Phyllis
- Measured
- 53 kt (61 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 37.430, -82.334
A man was killed when a tree fell on his car as he was driving past the Grapevine Elementary School on Hwy 194.
Thunderstorm Wind, Knox
- When
- August 5, 2:05 PM EST to 2:10 PM EST
- Where
- Knox County, 5 mi NNW of Barbourville
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 36.937, -83.915
A few trees were blown down north northwest of Barbourville.
Thunderstorm Wind, Whitley
- When
- August 5, 2:10 PM EST to 2:15 PM EST
- Where
- Whitley County, Rockholds
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 36.830, -84.120
A tree was blown down in Rockholds.
Thunderstorm Wind, Pike
- When
- August 5, 2:10 PM EST to 2:15 PM EST
- Where
- Pike County, Biggs
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 37.420, -82.270
Trees were blown down along KY Hwy 194.
Thunderstorm Wind, Whitley
- When
- August 5, 2:25 PM EST to 2:30 PM EST
- Where
- Whitley County, 3 mi E of Rockholds
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 36.830, -84.066
One tree was blown down near the intersection of KY Hwy 779 and Whetstone Rd.
Thunderstorm Wind, Perry
- When
- August 5, 2:35 PM EST to 2:40 PM EST
- Where
- Perry County, 6 mi WNW of Hazard
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Public
- Coordinates
- 37.283, -83.301
Numerous trees and power lines were blown down in the Busy, Big Willard, and Briar Fork communities.
Thunderstorm Wind, Bell
- When
- August 5, 2:35 PM EST to 2:40 PM EST
- Where
- Bell County, 3 mi E of Meldrum
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Department of Highways
- Coordinates
- 36.670, -83.626
Four trees were blown down.
Thunderstorm Wind, Perry
- When
- August 5, 2:40 PM EST to 2:45 PM EST
- Where
- Perry County, Hazard
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 37.250, -83.200
Numerous trees were blown down in the Hazard and Viper areas.
Thunderstorm Wind, Harlan
- When
- August 5, 3:05 PM EST to 3:10 PM EST
- Where
- Harlan County, Evarts
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 36.870, -83.200
Three trees were blown down in Evarts.
Thunderstorm Wind, Letcher
- When
- August 5, 3:15 PM EST to 3:20 PM EST
- Where
- Letcher County, Thornton
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 37.180, -82.770
Three trees were blown down in Thornton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Michigan, August 5, 20104 deaths · 2 events
- Flooding and Damaging Winds in Massachusetts, August 5, 20101 death · $25,000 · 50 kt wind · 6 events
- Damaging Winds and Lightning Strike in Kentucky, August 5, 20101 death · 1 injured · 60 kt wind · 8 events
- Heat in Florida, August 5, 20101 death · 1 event
- Flash Flooding and Damaging Winds in Virginia, August 5, 2010$81,000 · 60 kt wind · 79 events
- Hail and Damaging Winds in Virginia, August 5, 20105 injured · $67,000 · 1 in hail · 42 events
- Hail and Damaging Winds in Virginia, August 5, 20102 injured · $160,000 · 1.25 in hail · 39 events
- Flash Flooding and Hail in Arkansas, August 5 to 8, 2010$547,000 · 1.75 in hail · 28 events
- Hail and Damaging Winds in Tennessee, August 5, 2010$345,000 · 1.75 in hail · 23 events
- Flash Flood and Hail in Mississippi, August 5, 2010$218,000 · 55 kt wind · 31 events
- Damaging Winds and Strong Wind in Tennessee, August 5, 2010$232,000 · 60 kt wind · 23 events
- Damaging Winds and Lightning Strike in Georgia, August 5, 2010$265,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245772, 245776, 245777, 245778, 245780, 245782, 245783, 245784, 245785, 245787, 245789, 245790, 245792, 245794, 245828, 245797, 245801, 245799, 245804, 245807, 245811, 245813, 245817, 245819, 245823.